Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 101, NWS Topeka, KS

May 20, 2001Pottawatomie County, Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 20, 2001, 3:53 PM CDT for Pottawatomie County, Riley County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 20, 2001, 3:53 PM CDT (20:53 UTC)
Expired
May 20, 2001, 4:30 PM CDT
In force
37 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Pottawatomie County, KS, Riley County, KS

What was reported inside it

TimeReportWhereRemark
May 20, 4:05 PM CDTThunderstorm Wind 56 EManhattan, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

380 
WUUS53 KTOP 202054
SVRTOP
KSC149-161-202130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
353 PM CDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS
  EAST CENTRAL RILEY COUNTY IN NORTHEAST KANSAS

* UNTIL 430 PM CDT

* AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF MANHATTAN...MOVING NORTHEAST AT
  20 MPH.

* SOME LOCATIONS AFFECTED...
  MANHATTAN
  TUTTLE CREEK LAKE
  FLUSH

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

THIS IS A DANGEROUS STORM AND MAY PRODUCE DAMAGING WIND IN EXCESS OF
60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. MOVE INDOORS NOW...AND
STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3926 9671 3913 9655 3926 9633 3945 9658

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:50 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 20, 2:50 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE  TOPEKA KS
250 PM CDT SUN MAY 20 2001

IN THE VERY SHORT-TERM...CONVECTION IN CENTRAL/NORTHCENTRAL KANSAS
DEVELOPED IN MODERATELY UNSTABLE AIR WHERE SOME CLEARING OCCURRED.
MEAN WIND VECTORS WOULD CARRY IT NORTHEAST INTO THE FORECAST
AREA...BUT WITH TIME...THE FLOW BECOMES WESTERLY BY 00Z THEN
NORTHWEST AS THE FRONT PUSHES THROUGH.  THEREFORE THINK THE
SOUTHWEST EDGE OF THE CWA STANDS THE BEST CHANCE TO SEE ANY
NEAR-SEVERE WEATHER WITH HAIL AND POSSIBLY SOME WIND THE MAIN THREAT.

FOR TONIGHT ONWARD...MODELS CONTINUE TO FOLLOW THE TREND OF PREVIOUS
VERSIONS.  COLD FRONT EXPECTED TO RACE ACROSS MOST OF THE FORECAST
AREA BEFORE MIDNIGHT.  THE ASSOCIATED H850 OMEGA FORCING WEAKENS AS
THE FRONT BOWS OUT THROUGH THE AREA WITH ENERGY MOVING ACROSS IOWA
AND A SECONDARY CORE WITH UPSLOPE ACTIVITY THROUGH WESTERN KANSAS
WHERE 850/700 THETA-E ADVECTION IS GREATER.

WILL HAVE CATEGORICAL POPS TONIGHT...EXCEPT MAY TREND BACK FOR SOME
OF THE NORTHCENTRAL COUNTIES.  MAY SEE A BREAK IN THE ACTION FOR A
FEW HOURS AS THE INITIAL WAVE PUSHES EAST...THEN WE WAIT FOR THE
FRONT AND APPROACH OF THE MAIN H500 TROF.

AFTER MIDNIGHT...PRECIPITABLE WATER VALUES FALL SIGNIFICANTLY.
PRECIP WILL BE OVER BY 12Z MONDAY...BUT H700/500 TROFS ARE YET TO
CLEAR THE AREA AND RH IS STILL HIGH.  THOUGHT ABOUT INCLUDING A
MENTION OF SOME LIGHT SHOWERS...BUT WILL LEAVE DRY FOR NOW.

MODEL TEMPERATURE GUIDANCE CONTINUES TO SHOW A SIGNIFICANT COOLING
TREND...HOWEVER THINK GUIDANCE TONIGHT IS ABOUT 2-4 DEGREES TOO COOL
WHEN LOOKING AT TRAJECTORY FORECASTS FROM UPSTREAM.  EXPECT A
SECONDARY COLD AIR SKURGE TO BE WITH THE H500 TROF PASSAGE DURING THE
DAY MONDAY...SO HIGHS 55 TO 60 LOOK REASONABLE (WHICH IS BELOW
CURRENT FORECAST).

ROGERS

.TOP...NONE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 5:16 PM CDTSevere Thunderstorm WarningTOPCoffey29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.